Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
smk28

Topamax - and acne

Having been a migraine sufferer for 11 years I was happy to try a new migraine prevention medication. After taking the drug for around 4 weeks I noticed my skin was REALLY oily.The one pustule a month and couple comedones I normally get were now 4 white heads at a time, two pustules a week, and lots of inflammation. Having had moderate acne in the past (relief with Yasmin) I panicked. After doing some research I found that it wasn't that rare for people who are prone to hormonal acne to suffer from breakouts on Topamax. Needless to say I'm going off the medication (between the breakouts and going from 111lbs to 103lbs in one month) it's just not right for me. Basically I'm just posting this to let you all know that even 'uncommon' side effects are still side effects. None of us want our acne to get any worse!!

Share this post


Link to post
Share on other sites

Just make sure to tell your doctor about discontinuing. Topamax is one of those drugs you have to be careful coming off of. I stopped a very similar med cold turkey and it was hell.

Share this post


Link to post
Share on other sites

Thank you for pointing that out! I'm weening off it as it would be dangerous to drop it cold turkey.

Share this post


Link to post
Share on other sites
Thank you for pointing that out! I'm weening off it as it would be dangerous to drop it cold turkey.

Good!

Share this post


Link to post
Share on other sites

I also take Topamax - a rather high dosage - and have for the past 4 years for migraines. My migraines are hereditary. My mother had a migraine induced stroke in 2004 at the age of 41, in early 2006 I had a minor aneurysm caused by migraines (which is why I was put on Topamax).

While, yes, I think that having nice skin is important, I feel that having premium brain health is even more important. If your brain isn't functioning at its optimum capacity, looking good will be of no consequence.

I am finishing my degree in neuroscience and pre-med (last semester this spring!) and am going to med school next fall to be a neurologist.

I also suffer from acne. After trying OTC methods and figuring out that baking the crap out of my face with UV lamps was the only way to kill the acne on my face successfully, I decided that I did not want to turn into a piece of leather at the age of 23. Topamax did not make my skin oily. I actually have pretty dry skin. One thing it did do, though, was suppress my appetite. And that is a very common side effect. Most doctors know about this and will monitor your weight and wont prescribe this medication in high doses unless absolutely necessary. I went from 130lbs to 105lbs so I completely understand, although bathing suit season is nice :)

Another common thing is to take Topamax with a low dose high blood pressure medication - this helps the blood "thin out" and makes your migraines few and far between. Again, this must be monitored.

I am currently using Ovace wash, Acanya, and Differin .3% to battle my acne as well as the Nuvaring (one of the few birth control methods that can be used with Topamax, as well as the only one that I am comfortable with). While I appreciate your concern with Topamax, please remember that medications react with people differently. They can be life savers.

Good luck! :)

Share this post


Link to post
Share on other sites

I currently suffer from very bad migraines- years of tweaking medicines, I had tried Topomax years ago and it wasnt too effective with the migraines so I went off of it;l mostly because of the tingling side effects and extreme weight loss, but i dont rememeber acne problem.

However now, few years later, migraines have gotten worse and I found a better neurlogist who know has me on combination of Topomax and Elavil (Amitriphlan) ; I havent had side effects of weight loss at all ; possibly due to side effects of weight gain of Elavil they may balance each other out, and no tingley; but acne has been SO bad. I never had bad skin and now im 27 with such bad skin. i have been to hormone doctor, deremtogoist, and my levels are fine.. im not sure what it is .. any thoughts?

if it is Topomax im worried what else to try for the migraines?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×